History and admission findings: A 23-year-old woman was hospitalized with headache, malaise and somnolence 11 hours after ingestion of A2 (benzylpiperazine), 7 hours after ingestion of ecstasy (MDMA), and large volume of fluids. On admission she had bradycardia (heart rate 48/min), hypertension (blood pressure 154/95 mm Hg), and reduced consciousness with diminished tendon reflexes and non-reacting pupils (Glasgow Coma Score 6).
Investigations: Serum sodium was markedly decreased (115 mmol/l [normal 135-145]) with low plasma osmolality (246 mosm/kg [normal 280-300]). Other laboratory findings were within normal limits.
Treatment and course: The patient had severe hypervolaemic hypotonic hyponatraemia. 40 minutes after admission she seized twice and was intubated. Brain CT scan showed massive cerebral oedema with beginning tonsillar herniation. Serum sodium concentration returned to normal within 38 hours, but the patient deteriorated neurologically with increasing tonsillar herniation detected in a second brain CT scan. The patient died 57 hours after admission.
Conclusion: 13 cases of MDMA-associated severe hyponatraemia are reported. Intake of fluids after MDMA ingestion may lead to potentially fatal hypervolaemic hypotonic hyponatraemia with cerebral oedema. Symptoms appear about 8 hours (range 4-18) after MDMA ingestion. Even low doses of MDMA and fluids may lead to a serious outcome. The only risk factor is female gender. Measurement of serum sodium and brain CT scan is recommended in all patients with altered mental status after MDMA consumption.